Alert archive / North Dakota / Tornado Warnings in 2023
Tornado Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 7, 2023, 1:49 PM CDT for LaMoure County, North Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2023, 1:49 PM CDT (18:49 UTC)
- Expired
- Jul 7, 2023, 2:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County LaMoure County, ND
The radar
The Aberdeen radar (KABR), 106 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 2:00 PM CDT | TORNADO | 5 N Verona, ND | Ongoing tornado reported from law enforcement. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
592
WFUS53 KBIS 071849
TORBIS
NDC045-071915-
/O.NEW.KBIS.TO.W.0001.230707T1849Z-230707T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
149 PM CDT Fri Jul 7 2023
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Southeastern LaMoure County in southeastern North Dakota...
* Until 215 PM CDT.
* At 149 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles north of Verona, or 32 miles south of Valley
City, moving southeast at 25 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
* This dangerous storm will be near...
Verona around 200 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4628 9809 4628 9825 4645 9836 4657 9804
4654 9803 4629 9804
TIME...MOT...LOC 1849Z 328DEG 22KT 4646 9809
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
HARGROVE2 follow-up statements
140
WWUS53 KBIS 071858
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
158 PM CDT Fri Jul 7 2023
NDC045-071915-
/O.CON.KBIS.TO.W.0001.000000T0000Z-230707T1915Z/
LaMoure ND-
158 PM CDT Fri Jul 7 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
SOUTHEASTERN LAMOURE COUNTY...
At 158 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles north of Verona, or 32 miles south of Valley
City, moving southeast at 20 mph.
HAZARD...TORNADO.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
Locations impacted include...
Verona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4628 9822 4646 9828 4657 9804 4654 9803
4629 9804 4628 9809
TIME...MOT...LOC 1858Z 324DEG 17KT 4646 9807
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
HARGROVE579
WWUS53 KBIS 071915
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
215 PM CDT Fri Jul 7 2023
NDC045-071925-
/O.EXP.KBIS.TO.W.0001.000000T0000Z-230707T1915Z/
LaMoure ND-
215 PM CDT Fri Jul 7 2023
...THE TORNADO WARNING FOR SOUTHEASTERN LAMOURE COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 4628 9822 4646 9828 4657 9804 4654 9803
4629 9804 4628 9809
TIME...MOT...LOC 1915Z 328DEG 22KT 4638 9799
$$
HARGROVEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 7, 12:47 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 7, 12:47 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1247 PM CDT Fri Jul 7 2023 .UPDATE... Issued at 1222 PM CDT Fri Jul 7 2023 The cold front is currently located in northeastern LaMoure county down to southern Emmons county. A line of convection is forming along the convergence axis of the front. Thunderstorms are going to form in the next hour as instability increases. 1000j/kg of MLCAPE will sustain storm development into the early afternoon as the front progresses out of the state. DCAPE of 800j/kg could support gusty erratic winds from thunderstorm downdrafts. There is hardly any shear so the severe threat remains low at this time. UPDATE Issued at 913 AM CDT Fri Jul 7 2023 A cold front continues to move through central North Dakota just making into the Bismarck area. Winds will switch out of the north as the front moves across the state. Thunderstorms are expected to form along the front this afternoon mainly in the southern James River Valley. Marginal severe weather is possible from thunderstorms this afternoon see the short term discussion for more information. No changes have been made this forecast as the forecast remains on track. UPDATE Issued at 628 AM CDT Fri Jul 7 2023 Cold front is situated from around Rugby to Beach this morning and will continue to track south and east. Only made some minor changes to sky cover and pops early this morning. Otherwise no changes to the going forecast. && .SHORT TERM...(Today and Tonight) Issued at 345 AM CDT Fri Jul 7 2023 Thunderstorm chances today will be the main forecast issue for the short term period. Currently, surface low pressure was located over north central ND with a cold front poised to drop south through the forecast area today. Isolated shower activity was situated from around Stanley east northeast to Rolla, and was tracking to the southeast. Farther to the south, another area of isolated convection has been anchored over Adams county for the past few hours within and area of surface moisture convergence. Fortunately, other that the movement, or lack thereof, heavy rain parameters are not significant here. For the rest of the overnight hours and today, the cold front will drop slowly south through the morning and is forecast to be between the Highway 2 and Highway 200 corridor by 12 UTC. The isolated shower activity may linger here through around 12 UTC but will be of little consequence during this early morning timeframe. To the south, as the are of moisture convergence slides to the east, with an axis of instability, there were some earlier CAMS that were developing convection over north central into northeast SD near the ND border or possibly just into our southern JRV. Latest CAMS seem to have backed off on this, and are a little farther south with any convection. Can't completely rule something out over the far south central into the southern JRV early this morning, but at this time the chances look minimal. By mid to late morning the cold front looks to have pushed through all but the far south central and into the James River Valley. Here it looks to linger a bit before pushing through the forecast are by mid-late afternoon. Along and ahead of the cold front we will see moisture pooling, increasing instability with RAP forecast ML Capes of around 1500 J/kg from around southern Emmons county into far southern Stutsman county early this afternoon, and sliding slowly southeast through the far southeast CWA through the afternoon. Bulk shear in this area is weak, generally 15 to 20 knots, but does increase a bit to maybe 25-30 knots late in the day as shear increases behind the cold front. CAMS generally depict convection developing in the 18-20 UTC timeframe and sliding southeast, out of the CWA by around 22-23 UTC. It's possible that some additional post frontal convection develops and lingers over the far southeast CWA into the early evening. It's possible we see a few strong to severe storms this afternoon over the far south central into the southern JRV, with the main hazards being quarter sized hail and 60 mph winds Convection should be exiting the forecast area early this evening if it hasn't already. However later this evening and overnight a secondary speed max drops south through the forecast area while returning warm advection spreads from Montana into western ND. Where the warm advection meets up with the RRQ of the speed max, think there will be an area of showers spreading into western ND late tonight. Highs today will be mainly in the 70s with low tonight in the mid 40s to mid 50s. .LONG TERM...(Saturday through Thursday) Issued at 345 AM CDT Fri Jul 7 2023 Chances for showers and thunderstorms and seasonable temperatures highlight the extended forecast period. Over the weekend we see a slight warmup, with temperatures topping out in the mid to upper 80s on Sunday. NBM pops through the weekend are minimal. However, with a northwest flow aloft we will continue to see impulses slide southeast through the forecast area. We expect there will be isolated to scattered areas of showers and thunderstorms each day. However predictability will be low given the nature of the timing/placement issues within the northwest flow pattern. On Sunday, with warmer temperatures and possibly a backdoor cold front sliding through, the potential for a strong to severe storm looks a little better, but given the low predictability it seems a bit early to message this. Especially since NBM pops are basically nil across the forecast area Sunday. Early next week NBM ensemble temperatures show an increasing spread due to the interaction of a deep upper Trough over Canada and an approaching upper ridge moving through the Rockies. Eventually it looks like the cooler Canadian upper low may win out by the middle of next week. But until then we will continue to see near daily chances for isolated to scattered showers and thunderstorms with a low predictability in exactly where or when they will occur. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1222 PM CDT Fri Jul 7 2023 The cold front continues to push southward, as the front has moved through Jamestown and Linton. Showers are possible around Jamestown in the next few hours as thunderstorm chances continue to diminish. Amendments will be made if storms form near the Jamestown area. Breezy northerly winds will subside by sunset with the wind veering out of the south by tomorrow morning. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Johnson SHORT TERM...TWH LONG TERM...TWH AVIATION...Johnson
Hazardous weather outlook, Jul 7, 1:46 PM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 146 PM CDT Fri Jul 7 2023 NDZ001>005-009>013-017>023-025-031>037-040>047-081900- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- 146 PM CDT Fri Jul 7 2023 /1246 PM MDT Fri Jul 7 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ048-050-051-081900- La Moure-McIntosh-Dickey- 146 PM CDT Fri Jul 7 2023 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...This Afternoon and Tonight Isolated strong to severe storms will move through the area this afternoon. The main hazards are funnel clouds and possibly a landspout tornado. Thunderstorm could also produce quarter sized hail and 60 mph winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 7, 12:52 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1252 PM CDT Fri Jul 7 2023
NDZ048-050-051-071815-
La Moure ND-Dickey ND-McIntosh ND-
1252 PM CDT Fri Jul 7 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
LAMOURE, NORTHWESTERN DICKEY AND NORTHEASTERN MCINTOSH COUNTIES
THROUGH 115 PM CDT...
At 1252 PM CDT, a strong thunderstorm was located capable of
producing a landspout over Edgeley, or 25 miles northwest of
Ellendale, moving southeast at 15 mph.
HAZARD...Landspouts, wind gusts to 40 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Merricourt City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4628 9911 4629 9904 4634 9904 4645 9869
4628 9833 4609 9894
TIME...MOT...LOC 1752Z 319DEG 13KT 4634 9873
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HARGROVESpecial weather statement, Jul 7, 1:17 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
117 PM CDT Fri Jul 7 2023
NDZ048-050-051-071845-
La Moure ND-Dickey ND-McIntosh ND-
117 PM CDT Fri Jul 7 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN LAMOURE,
NORTHWESTERN DICKEY AND NORTHEASTERN MCINTOSH COUNTIES THROUGH 145 PM
CDT...
At 117 PM CDT, strong thunderstorms were located capable of producing
a landspout along a line extending from 8 miles north of La Moure to
6 miles east of Merricourt City to 9 miles southwest of Kulm.
Movement was southeast at 15 mph.
HAZARD...Landspouts, wind gusts to 40 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
Merricourt City around 120 PM CDT.
Lamoure around 135 PM CDT.
Other locations in the path of these storms include La Moure and La
Moure City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4612 9853 4606 9898 4628 9918 4628 9904
4632 9903 4637 9870 4656 9829 4642 9803
4631 9818
TIME...MOT...LOC 1817Z 330DEG 13KT 4647 9824 4624 9863 4621 9909
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HARGROVESpecial weather statement, Jul 7, 1:45 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
145 PM CDT Fri Jul 7 2023
NDZ048-050-051-071915-
La Moure ND-Dickey ND-McIntosh ND-
145 PM CDT Fri Jul 7 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN LAMOURE,
DICKEY AND MCINTOSH COUNTIES THROUGH 215 PM CDT...
At 143 PM CDT, strong thunderstorms were producing funnel clouds and
occasional landspouts along a line extending from 11 miles west of
Lisbon to 6 miles west of Fullerton to near Zeeland. Movement was
southeast at 15 mph.
HAZARD...Landspouts, wind gusts to 40 mph, and penny size hail.
SOURCE...Public.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
Fullerton around 200 PM CDT.
Other locations in the path of these storms include Ellendale and
Venturia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4600 9988 4611 9988 4619 9923 4632 9877
4662 9803 4615 9801 4601 9828 4594 9878
4594 9983
TIME...MOT...LOC 1843Z 308DEG 14KT 4649 9791 4617 9856 4599 9979
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HARGROVEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:52 PM CDT | Special Weather Statement | BIS | Dickey | 23 min |
| Jul 7, 1:17 PM CDT | Special Weather Statement | BIS | LaMoure | 28 min |
| Jul 7, 1:45 PM CDT | Special Weather Statement | BIS | Dickey, McIntosh | 30 min |
| Jul 7, 2:14 PM CDT | Special Weather Statement | BIS | Dickey, McIntosh | 31 min |
| Jul 7, 2:29 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, McIntosh | 46 min |
Nearby
Tornado Warnings in North Dakota, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.